Hail, Manistee
- When
- June 14, 7:40 PM EST
- Where
- Manistee County, 1.24 mi ENE of Springdale
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.475, -86.006
Hail ranged from pea to quarter sized.
Cold air aloft contributed to numerous thunderstorms during the late afternoon and evening hours of the 14th. Several storms became severe, producing mainly large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Cold air aloft contributed to numerous thunderstorms during the late afternoon and evening hours of the 14th. Several storms became severe, producing mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 14, 6:44 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 744 PM EDT SAT JUN 14 2008 .AVIATION...SFC TROUGH PRESSING THROUGH NRN MICHIGAN COMBINED WITH DAYTIME HEATING HAS PRODUCED POCKETS OF SHOWERS/THUNDER ACROSS NRN MICHIGAN. MOST NOTABLE AREA OF SHOWERS/THUNDER EXTENDS FROM EASTERN UPPER MICHIGAN DOWN INTO NRN LAKE MICHIGAN...WHERE SHOWERS AND THUNDERSTORMS HAVE SOMEWHAT CONGEALED INTO A QUASI-LINEAR CONVECTIVE SYSTEM. RADAR/SATELLITE EXTRAPOLATION SUGGESTS THIS LINE WILL PRIMARILY IMPACT PLN THROUGH 02Z. ADDITIONAL SHOWERS/THUNDER CANNOT BE RULED OUT OVER THE NEXT FEW HOURS ACROSS NRN LOWER MICHIGAN AS THIS LINE ADVANCES INTO THE REGION. BUT AT THIS POINT...APPEARS TVC/APN WILL SEE LITTLE IMPACT. WATCHING YET ANOTHER AREA OF SHOWERS/STORMS UPSTREAM IN MINNESOTA TO SEE WHERE THIS ENDS UP. BUT CURRENT EXPECTATIONS TAKE THIS CONVECTION SOUTH OF THE REGION TONIGHT. ADDITIONAL SHOWERS AND STORMS ANTICIPATED TO DEVELOP AND IMPACT ALL THREE TAF SITES SUNDAY AFTERNOON. ADAM && .DISCUSSION...ISSUED AT 335 PM. HOPEFULLY A FAIRLY QUIET NIGHT FOR NORTHERN MICHIGAN...WITH PRIMARY FCST CONCERN THE POTENTIAL FOR CONVECTION EARLY. EARLY AFTN ANALYSIS SHOWS PRONOUNCED SFC TROUGH DROPPING ACRS THE WESTERN U.P. WITH DRIVING MID LEVEL VORT LOBE/700-500MB COOLING ALSO MAKING QUICK PROGRESS ACRS THE UPR MIDWEST. AS OF 18Z...REGIONAL RADARS REMAIN CONVECTION-FREE...THOUGH VISIBLE IMAGERY SHOWS BUBBLING CU JUST IN ADVANCE OF APPROACHING BOUNDARY...COINCIDENT WITH AXIS OF HIGHER SFC-850MB THETA-E NOSING THRU WISCONSIN ON DEVELOPING RETURN FLOW. OVERALL...LITTLE HAS CHANGED FROM EARLIER THINKING...WITH SCATTERED CONVECTION LIKELY TO FIRE BY LATE AFTN UPSTREAM AS APPROACHING 500MB COLD POOL (-19C OR SO) AND CONTINUED SFC HEATING YIELD 700-900 J/KG SBCAPE JUST IN ADVANCE OF APPROACHING TROUGH AXIS. UPDATE AS OF 19Z...CONVECTION HAS TAKEN OFF OVER THE WESTERN U.P. SHEAR PARAMETERS LESS THAN IDEAL FOR ANY SIGNIFICANT ORGANIZATION... WITH 0-6KM SHEAR ONLY 25 KNOTS...AND OVERALL FORCING RATHER MEAGER. COUPLED WITH LOSS OF DIURNAL HELP...DIFFICULT TO FORESEE A WHOLE LOT OF ACTIVITY LINGERING PAST 03-05Z TIMEFRAME...THOUGH WILL HAVE TO WATCH THE SOUTHWEST AS APPEARS MORE ORGANIZED ACTIVITY MAY DEVELOP UPSTREAM ACRS WI BY EARLY EVENING AND LATCH ONTO NORTHERN EXTENT OF STRONGER WESTERLIES AND RICHER MOISTURE ENVIRONMENT (I.E. SOME SORT OF PSEUDO-LINEAR CONVECTIVE FEATURE ROLLING JUST SOUTH OF THE CWA). OTHERWISE...AFTER PASSAGE OF WEAK TROUGH FEATURE 03-06Z TIMEFRAME...LITTLE TO NOTHING IN THE WX DEPT FOR THE OVERNIGHT WITH SUBTLE LOW/MID LEVEL RIDGING INTACT. TEMPS OVERNIGHT MAINLY IN THE 50S LOOK REASONABLE PER UPSTREAM OBS LAST NIGHT/LOWER AFTN DEWPOINTS. LAWRENCE REST OF THE REST FORECAST (SUNDAY THROUGH NEXT SATURDAY)...PATTERN CHANGE ON THE WAY AS LONG WAVE TROUGH ACROSS CENTRAL CANADA HEADS SOUTHEAST. THIS SYSTEM IS SHOWN TO EVENTUALLY SETTLE INTO THE NORTHEASTERN STATES AND AND STALL OUT DUE TO AN ATLANTIC RIDGE. THIS WILL LEAVE THE GREAT LAKES REGION IN A RELATIVELY COOL NORTHWEST FLOW ALOFT FOR MUCH OF THE WEEK. SLOW HEIGHT RISES SHOULD MODERATE TEMPERATURES LATE IN THE WEEK INTO NEXT WEEKEND. BEFORE THE PATTERN CHANGE...THERE IS POTENTIAL FOR SEVERE WEATHER AS A SURFACE COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION SUNDAY AFTERNOON. THE MAIN FORECAST CONCERNS REVOLVE AROUND SEVERE WEATHER THREAT SUNDAY THEN POPS AND HOW COOL IT WILL BE FOR THE BEGINNING AND MIDDLE OF NEXT WEEK. SUNDAY INTO SUNDAY EVENING...IT APPEARS AS THOUGH ATMOSPHERIC CONDITIONS ARE TRYING TO LINE UP TO PRODUCE ANOTHER ROUND OF SEVERE WEATHER SUNDAY AFTERNOON AND EVENING. SHORT WAVE EVIDENT ON WATER VAPOR LOOP ACROSS NORTHEAST MONTANA PROGRESSES EASTWARD REACHING THE FORECAST AREA LATE SUNDAY WHICH COINCIDES WITH PEAK HEATING. IN ADDITION...COLD FRONT WILL BE JUST UPSTREAM OF THIS FEATURE PROVIDING SURFACE CONVERGENCE. ALSO OF NOTE IS THAT THE AREA IS IN THE LEFT EXIT REGION OF A 80 TO 100 KT 250 MB JET MAX (PROVIDING DIVERGENCE ALOFT). FORCING FROM THESE FEATURES ALONG WITH DIVQ FROM APPROACHING SHORTWAVE SHOULD TRIGGER SHOWERS AND STORMS...SOME OF WHICH MAY BE SEVERE FROM ABOUT 2 PM TO 8 PM. LIFTING A SURFACE PARCEL OF 78/57 PRODUCES ABOUT 1500 J/KG OF CAPE WITH NO CAP IN EVIDENCE. THE MAIN THREAT APPEARS TO BE DAMAGING WINDS (0-6KM BULK SHEAR OF 45 TO 55 KTS) AND LARGE HAIL DUE TO STEEP LAPSE RATES (900-700 MB 7.5C/KM AND LOW FREEZING LEVELS (ABOUT 10K OR SO). NEARLY UNI-DIRECTIONAL WIND FLOW SUPPORTIVE OF LINE SEGMENTS WITH EMBEDDED BOW ECHOES. WILL INCREASE POPS TO HIGH CHANCE WEST...LIKELY CENTRAL AND CONTINUE WITH LIKELY EAST. HIGHS RANGING FROM THE MIDDLE 70S NORTH TO THE LOWER 80S EAST. OVERNIGHT SUNDAY...SURFACE FRONT CLEARS THE REGION AND MODELS ARE HINTING AT A FEW LEFTOVER SHOWERS. WILL LEAVE IN TOKEN 30 POP TO COVER THIS ALTHOUGH DOUBTFUL OF THIS SCENARIO. CLOUD COVER IS A BIT TRICKY WITH COLD AIR ADVECTION KICKING IN. MODEL CROSS SECTIONS INDICATE ABUNDANT LOW CLOUDS DEVELOPING (STRATUS DECK) AND THIS SEEMS PLAUSIBLE SO WILL GO MOSTLY CLOUDY. MONDAY...STRONG COLD AIR ADVECTION ALL DAY WITH 850 MB TEMPERATURES FALL FROM TO BETWEEN PLUS 2 AND PLUS 4 C. ANY SUNSHINE SHOULD SELF DESTRUCT INTO A WIDESPREAD STRATOCU DECK SO MOSTLY CLOUDY SHOULD WORK. A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS AS WELL. HIGHS RANGING FROM THE UPPER 50S NORTH TO THE MIDDLE 60S SOUTH WITH A CHILLY NORTHWEST BREEZE. TUESDAY...CORE OF COLDEST AIR DIGS INTO THE REGION (PLUS 0.5 TO PLUS 3 C) AS CUTOFF UPPER TROUGH PASSES BY JUST TO OUR EAST. MOISTURE FROM UPPER LOW IN COMBINATION WITH 900-700 MB LAPSE RATES OF 6-6.5 C/KM SO COULD RESULT IN SOME SHOWER DEVELOPMENT SO ADDED IN CHANCE POPS. THERE IS ALSO A SLIGHT CHANCE OF T-STORMS WITH SMALL HAIL POSSIBLE AS FREEZING LEVELS ARE REALLY LOW (6 TO 7K FEET). REMAINING COOL WITH HIGHS MAINLY IN THE 60S FOR THE MOST PART. WEDNESDAY THROUGH SATURDAY...CONTINUED NORTHWEST FLOW ALOFT FOR ANOTHER DAY OR TWO AT A MINIMUM AS LONG WAVE TROUGH GETS STUCK ACROSS THE NORTHEASTERN U.S. HEIGHTS ARE SHOWN TO SLOWLY RISE THROUGH THIS PERIOD HOWEVER...WITH THE 12Z ECMWF MUCH MORE BULLISH WITH THIS IDEA. FOR NOW WILL SIDE WITH THE COOLER GFS DUE TO THE EASTERN BLOCKING HIGH AND CONTINUE WITH SLOWLY MODERATING TEMPERATURES. HIGHS IN THE MIDDLE 60S TO LOWER 70S WEDNESDAY WARMING INTO THE MIDDLE TO PERHAPS UPPER 70S BY THE END OF THE PERIOD. NO POPS AT THIS TIME ALTHOUGH AN UNSUSPECTING SHORT WAVE DROPPING DOWN THROUGH THE FLOW COULD PRODUCE SOME ACTIVITY. SULLIVAN && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 330 PM EDT SAT JUN 14 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 151100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 330 PM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT PORTIONS OF THE OUTLOOK AREA THROUGH THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER...A FEW OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS OF 40 MPH AND PEA SIZED HAIL. RIVER FLOODING WILL CONTINUE ACROSS WEXFORD AND MANISTEE COUNTIES THROUGH TONIGHT. PLEASE SEE ONGOING FLOOD WARNINGS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RIVER FLOODING WILL CONTINUE ACROSS WEXFORD AND MANISTEE COUNTIES THROUGH SUNDAY AFTERNOON. PLEASE SEE ONGOING FLOOD WARNINGS FOR ADDITIONAL INFORMATION. THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN...MAINLY BETWEEN 2 PM AND 8 PM. WIND GUSTS TO 70 MPH AND 1 INCH DIAMETER HAIL ARE THE PRIMARY THREATS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. AJS
The NCL Michigan radar (KAPX), 112 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail ranged from pea to quarter sized.
A spotter estimated 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116310, 116312, 116322, 116313, 116314, 116318.